Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Hypertension
|stevie - Sat Oct 25, 2003 9:11 pm|
I am not one to go to the doctors although I am trying to do better. I have Hypertention that was causing me damage for that reason. Lately I have had blood streaks in my phlegm and feel like I have something stuck in my throat. I do not have a cough or anything but I do gasp for air sometimes. I have mentioned that to my doctor and he doesn't know what it is. I have had a chest xray a 5 months ago and it was fine. Wouldn't that have shown something if there was a problem?
|Dr. Tamer Fouad - Sun Oct 26, 2003 4:27 pm|
A few questions:
1. What do you mean you gasp for air sometimes? When does this happen? Is there a particular pattern and how frequently?
2. What is the dose of atenolol that you are taking and what are your latest blood pressure readings?
3. You mentioned that your hypertension has been damaging. In what sense?
|stevie - Mon Oct 27, 2003 8:12 am|
Thank you for your reply. I gasp for air, it is like I have to have a large amount of oxygen, this happens it seems when I am real relaxed laying down or after I slow down after activity, the first time it happened was last year, I was walking around the mall and stopped to look in a book store, it was very embarrising when I gasped a big breath, it is noisy and everyone around me looked. My friends always notice, it happens to me daily.
I take 100mg of Atenolol in two doses daily, my current readings vary, by my own monitor they read higher in the mornings at 180/90-95 I have not had my monitor checked for accuracy so I don't take too much notice of it. I always see my doctor in the mid afternoons and I am always around 150/75-80.
When I first went to the doctors a couple of years ago, I was very short of breath, and was generally weak, I was also having eye sight problems, my BP was 190/120. The small arteries behind my eyes were blocked causing my vision problems and I was told that other small arteries in my body were more than likely damaged due to my neglect to seek medical attention. I feel like sometimes my BP is too low during the day as I have periods where it is real difficult for me to consentrate and I get confused finding it difficult to answer questions..... I seem to take an awful amount of medication. The doctors had a problem getting my bP to come down and this combination was put together over time. Duretics have no affect on it at all and I was told when I requested to be put on duretics for my insurance to cover me that I could not be controled with them.
I would appreciate any advice.
|Dr. Tamer Fouad - Mon Oct 27, 2003 11:38 am|
After reading your answers, I think you should be seing a doctor. Your blood pressure medication needs to be adjusted so that it best suits you. You may be taking too much or if your blood pressure is too high you may be taking too little. Atenolol may lead to slowing of the heart rate and if the blood pressure is too high it could lead to heart failure. In this light your shortness of breath must be taken seriously.
|stevie - Tue Oct 28, 2003 7:28 am|
Thank you doctor, I will make an appointment, in my original post my concern was blood in my phlegm, is that something I should mention or is that expected with a cigarette smoker?
|Dr. Tamer Fouad - Tue Oct 28, 2003 8:15 am|
Its definitely something you should mention. It could be attributed to the intensity of your cough, easy rupture of the already weak capillaries, an underlying clotting defect.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.